Alert archive / Iowa / Frost Advisories in 2011

Frost Advisory 6, NWS Des Moines, IA

September 30, 201134 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Sep 30, 2011, 3:29 PM CDT for 34 counties in Iowa. It took effect at Oct 1, 2011, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2011, 3:29 PM CDT (20:29 UTC)
In effect from
Oct 1, 2011, 1:00 AM CDT
Expired
Oct 1, 2011, 8:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
All 34 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WWUS73 KDMX 302029
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT FRI SEP 30 2011

...FROST ADVISORY FROM LATE TONIGHT INTO SATURDAY MORNING...

.CLEAR SKIES AND VERY LIGHT WINDS OVERNIGHT WILL ALLOW
TEMPERATURES TO FALL INTO THE LOW TO MID 30S ACROSS THE AREA. ANY
FREEZING TEMPERATURES SHOULD BE SPOTTY AND BRIEF...BUT AREAS OF
FROST ARE EXPECTED TO DEVELOP WHICH COULD DAMAGE SENSITIVE OUTDOOR
PLANTS.

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-010430-
/O.NEW.KDMX.FR.Y.0006.111001T0600Z-111001T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ATLANTIC
329 PM CDT FRI SEP 30 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY. 

* TIMING...FROST WILL DEVELOP AFTER MIDNIGHT TONIGHT AND PERSIST
  UNTIL A LITTLE AFTER SUNRISE ON SATURDAY. THE PEAK FROST TIME
  WILL BE FROM ABOUT 5 AM TO 7 AM.

* TEMPERATURE...OVERNIGHT LOW TEMPERATURES WILL BE IN THE LOW TO
  MID 30S ACROSS THE ADVISORY AREA. FREEZING TEMPERATURES WILL BE
  SPOTTY AND BRIEF...WITH MOST LOCATIONS RECORDING LOWS IN THE 33
  TO 36 DEGREE RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LEE
3 follow-up statements
233 
WWUS73 KDMX 010137
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT FRI SEP 30 2011

...FROST ADVISORY FROM LATE TONIGHT INTO SATURDAY MORNING...

.CLEAR SKIES AND VERY LIGHT WINDS OVERNIGHT WILL ALLOW
TEMPERATURES TO FALL INTO THE LOW TO MID 30S ACROSS THE
AREA...WITH A FEW SPOTS REACHING 30. BUT AREAS OF FROST ARE
EXPECTED TO DEVELOP WHICH COULD DAMAGE SENSITIVE OUTDOOR PLANTS.

IAZ059-071-081-092-010945-
/O.EXA.KDMX.FR.Y.0006.111001T0600Z-111001T1300Z/
DALLAS-ADAIR-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ADEL...GREENFIELD...CORNING...BEDFORD
837 PM CDT FRI SEP 30 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY. 

* TIMING...FROST WILL DEVELOP AFTER MIDNIGHT TONIGHT AND PERSIST
  UNTIL A LITTLE AFTER SUNRISE ON SATURDAY. THE PEAK FROST TIME
  WILL BE FROM ABOUT 4 AM TO 7 AM.

* TEMPERATURE...OVERNIGHT LOW TEMPERATURES WILL BE IN THE LOW TO 
  MID 30S ACROSS THE ADVISORY AREA. FREEZING TEMPERATURES WILL 
  BE SPOTTY AND BRIEF...WITH MOST LOCATIONS RECORDING LOWS IN 
  THE 33 TO 36 DEGREE RANGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-010945-
/O.CON.KDMX.FR.Y.0006.111001T0600Z-111001T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ATLANTIC
837 PM CDT FRI SEP 30 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SATURDAY...

* TIMING...FROST WILL DEVELOP AFTER MIDNIGHT TONIGHT AND PERSIST
  UNTIL A LITTLE AFTER SUNRISE ON SATURDAY. THE PEAK FROST TIME IS
  FORECAST OCCUR BETWEEN 4 AM TO 7 AM.

* TEMPERATURE...OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO DROP
  INTO THE LOWER TO MIDDLE 30S ACROSS MUCH OF THE ADVISORY AREA.
  HOWEVER...A FEW SPOTS WILL SEE FREEZING TEMPERATURES NORTH OF
  HIGHWAY 20 AND ALONG AND WEST OF U.S. HIGHWAY 4. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
227 
WWUS73 KDMX 010827
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT SAT OCT 1 2011

...FROST ADVISORY THROUGH EARLY THIS SATURDAY MORNING...

.CLEAR SKIES AND VERY LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO
THE LOW TO MID 30S ACROSS THE AREA EARLY THIS MORNING...WITH A FEW
SPOTS REACHING TO NEAR 30. AREAS OF FROST ARE EXPECTED TO DEVELOP
WHICH COULD DAMAGE SENSITIVE OUTDOOR PLANTS.

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-081-
092-011300-
/O.CON.KDMX.FR.Y.0006.000000T0000Z-111001T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...ATLANTIC...GREENFIELD...CORNING...BEDFORD
327 AM CDT SAT OCT 1 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TIMING...FROST WILL DEVELOP NEAR 4 AM AND PERSIST UNTIL A LITTLE
  AFTER SUNRISE THIS MORNING. THE PEAK FROST TIME IS FORECAST OCCUR
  BETWEEN 4 AM TO 7 AM.

* TEMPERATURE...OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO DROP 
  INTO THE LOWER TO MIDDLE 30S ACROSS MUCH OF THE ADVISORY AREA. 
  HOWEVER...A FEW SPOTS WILL SEE FREEZING TEMPERATURES NORTH OF 
  HIGHWAY 20 AND ALONG AND WEST OF U.S. HIGHWAY 4. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

REV
879 
WWUS73 KDMX 011243
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
743 AM CDT SAT OCT 1 2011

...FROST ADVISORY TO EXPIRE AT 8 AM CDT THIS MORNING...

.AREAS OF FROST ARE STILL LIKELY EARLY THIS MORNING BUT AS THE
TEMPERATURE RISES EARLY TODAY THE THREAT FOR FROST WILL END.

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-081-
092-011345-
/O.EXP.KDMX.FR.Y.0006.000000T0000Z-111001T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...ATLANTIC...GREENFIELD...CORNING...BEDFORD
743 AM CDT SAT OCT 1 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE THREAT FOR FROST WILL END AS SUNSHINE WARMS THE AREA EARLY
THIS MORNING. SOME FROST MAY LINGER IN LOW LYING AREAS TO ABOUT 9
AM TODAY.

$$

REV

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Sep 30, 2:59 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 30, 2:59 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT FRI SEP 30 2011

.SHORT TERM /TONIGHT/...
COOL AND QUIET WEATHER EXPECTED OVERNIGHT. ONLY REAL CONCERN IS MIN
TEMPS AND FROST/FREEZE POTENTIAL. ONCE AGAIN AMPLE MIXING THIS
AFTERNOON HAS BROUGHT DEWPOINTS DOWN INTO THE 30S ACROSS THE
AREA...AND EXPECT LITTLE IF ANY REBOUND WHEN DECOUPLING COMMENCES
LATER THIS EVENING AS A SURFACE RIDGE MOVES INTO THE AREA. HAVE MADE
LITTLE CHANGE TO FORECAST LOWS FOR TONIGHT BUT DID DROP THEM JUST A
BIT ALONG OUR WESTERN EDGE. GIVEN POTENTIAL FOR PERIODS OF CALM
WINDS...COMBINED WITH LOW DEWPOINTS ALREADY THIS AFTERNOON...WILL
HOIST A FROST ADVISORY IN AREAS WITH FORECAST LOWS OF 34 OR
LOWER...ROUGHLY HIGHWAY 30 NORTH PLUS THE NISH VALLEY.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
LITTLE CHANGE TO GOING FORECAST THROUGH MUCH OF THE EXTENDED. UPPER
RIDGE WILL BUILD INTO THE REGION THROUGH EARLY NEXT WEEK AS A LONG
WAVE TROUGH DIGS INTO THE WESTERN CONUS. PRIMARY FORECAST CHALLENGE
FOR THE PERIOD REMAINS TIMING OF THE WESTERN TROUGH KICKING OUT AND
SHIFTING TO THE EAST.

IT WILL BE COOL ON SATURDAY. LOW LEVEL COLD ADVECTION BACKING IN
FROM THE NORTHEAST WILL SPILL ACROSS THE STATE TONIGHT AND WILL HAVE
AN IMPACT ON TEMPERATURES SATURDAY. SLIGHT WARM ADVECTION AT 850 MB
AND COLD ADVECTION BELOW 900 MB WILL CREATE A STEEP INVERSION AND
MORE LIMITED MIXING POTENTIAL SATURDAY AND COOLER READINGS THAT
TODAY. HIGHS IN THE LOW TO MID 60S WILL BE COMMON. WARM ADVECTION
COMMENCES SUNDAY AND INTO EARLY NEXT WEEK AS THE UPPER RIDGE MOVES
INTO THE THE MIDWEST. UNSEASONABLY WARM CONDITIONS THEN WILL PERSIST
MUCH OF NEXT WEEK AND VERY WELL COULD HAVE A FEW DAYS WITH HIGHS
EXCEEDING 80. VERY LIMITED MOISTURE AVAILABLE WILL MOSTLY SUNNY
SKIES MOST DAYS. A COUPLE SHORT WAVES SHOULD TOP THE RIDGE AND BE
NEAR THE STATE. WITH LIMITED MOISTURE...MAIN IMPACT WILL BE A FEW
PASSING MID LEVEL CLOUDS. STILL MUCH UNCERTAINTY OF TIMING OF THE
WESTERN TROUGH. LARGE OMEGA BLOCK DEVELOPS AS THE SYSTEM THAT PASSED
THROUGH IOWA ON THURSDAY CLOSES OFF AND STALLS OVER THE EAST COAST
THROUGH MID NEXT. IT SHOULD BEGIN TO MOVE OUT BY THURSDAY AND WILL
HELP ALLOW FOR MORE EASTWARD MOVEMENT OF THE WESTERN TROUGH. HAVE
THUS INTRODUCED POPS INTO THE FORECAST FOR FRIDAY.

&&

.AVIATION...30/18Z
FROST ADVISORY FROM 1 AM TO 8 AM CDT SATURDAY FOR AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-
CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-
TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NO

&&

SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, Sep 30, 4:50 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT FRI SEP 30 2011

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-CASS-
450 AM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FROST ARE POSSIBLE LATE TONIGHT AND EARLY SATURDAY
MORNING ALONG AND NORTH OF HIGHWAY 30...AND OTHER LOW LYING AREAS
SUCH AS THE NISHNABOTNA RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FROST ARE POSSIBLE EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ059>062-071>075-081>086-092>097-011100-
DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
450 AM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AWB

Nearby

Frost Advisories in Iowa, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.